Western Journal of Emergency Medicine: Integrating Emergency Care with Population Health
Incidence and Causes of Iatrogenic Hypoglycemia in the Emergency Department
- Author(s): Chittineni, Chaitanya
- Driver, Brian E.
- Halverson, Matthew
- Cole, Jon B.
- Prekker, Matthew E.
- Pandey, Vidhu
- Lai, Tarissa
- Harrington, Justin
- Zhao, Sean
- Klein, Lauren R.
- et al.
Published Web Locationhttps://doi.org/10.5811/westjem.2019.7.42996
Introduction: Hypoglycemia is frequently encountered in the emergency department (ED) and has potential for serious morbidity. The incidence and causes of iatrogenic hypoglycemia are not known. We aim to describe how often the cause of ED hypoglycemia is iatrogenic and to identify its specific causes.
Methods: We included adult patients with a chief complaint or ED diagnosis of hypoglycemia, or an ED glucose value of ≤70 milligrams per deciliter (mg/dL) between 2009–2014. Two independent abstractors each reviewed charts of patients with an initial glucose ≤ 50 mg/dL, or initial glucose ≥ 70 mg/dL with a subsequent glucose ≤ 50 mg/dL, to determine if the hypoglycemia was caused by iatrogenesis. The data analysis was descriptive.
Results: We reviewed the charts of 591 patients meeting inclusion criteria. Of these 591 patients, 99 (17%; 95% confidence interval, 14-20%) were classified as iatrogenic. Of these 99 patients, 61 (61%) cases of hypoglycemia were caused by insulin administration and 38 (38%) were caused by unrecognized malnutrition. Of the 61 patients with iatrogenic hypoglycemia after ED insulin administration, 45 and 15 patients received insulin for hyperkalemia and uncomplicated hyperglycemia, respectively. One patient received insulin for diabetic ketoacidosis.
Conclusion: In ED patients with hypoglycemia, iatrogenic causes are relatively common. The most frequent cause was insulin administration for hyperkalemia and uncomplicated hyperglycemia. Additionally, patients at risk of hypoglycemia in the absence of insulin, including those with alcohol intoxication or poor nutritional status, should be monitored closely in the ED.